Virginia, 2003

Hail in Virginia, April 30, 2003

April 30, 2003 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 30, 1:15 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 1:15 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
215 PM EDT WED APR 30 2003

12Z MODEL RUNS PROVIDING DFRNT SCENARIOS WRT THE NXT 2 SYSTMS THUS
MAKING FOR RTHR LOW CONFIDENCE THIS FCST PRD. ETA APPEARS OVER DONE
WRT TONITES SYSTM MOVG E ALONG WRM FRNT WHILE GFS APPEARS OVER DONE
WRT CSTL SYSTM THU NITE & FRI. PLAN IS TO GO WITH A MODEL BLEND...
LEANING WITH THE GFS SOLN TONITE AND THE ETA SOLN THU NITE / FRI.

TONITE...WRM FRNT LIFTS N WHILE S/W RIDES E ACROSS VA. TRAJECTORY
OF THIS SYSTM IS NW AND AWAY FROM COAST. THUS WILL CARRY CHC POPS W
OF CHES BAY. HIGHEST CHC WRN PIEDMONT. WILL KEEP MENTION OF THUNDER
DRNG EVE HRS...SHWRS AFTR MIDNITE. LOWS M50S-L60S.

THU...OTHR THAN SOME SHWRS ACROSS NRN CNTYS ERLY...XPCT FA TO BE
BTWN SYSTMS AND IN WRM SCTR. SKIES BCM PT TO MSTLY SUNNY. WAA ON S
WNDS RESULTS ON READINGS U70S-M80S.

THU NITE...FOLLOWING THE ETA WHICH KEEPS CSTL SYSTM FRTHR E...WILL
KEEP IT DRY UNDER PT CLDY SKIES. LOWS U50S-L60S.

FRI...AS CSTL SYSTM LIFTS NE...SHUD SEE AN AREA OF SUBSIDENCE SPCLLY
ALONG THE CST. AM HRS SHUD REMAIN DRY...HOWEVER NXT SYSTM APPRCHS
FROM W. XPCT SHWRS/TSTRMS TO OVRSPRD WRN CNTY DRNG AFTRN...NOT
REACHING THE COAST UNTIL LATE....CONTG FRI NITE. HIGHS M70S-L80S.
LOWS L50S-60.

SAT...AM SHWRS AS MSTR LINGERS ALONG CSTL SCTNS...OTRW BCMG PT CLDY.
COOLER WITH HIGHS IN THE 60S.

XTNDD...DRY AND COOL SUN AND MON AS CANADIAN HIGH PRS BUILDS SE.
HIGHS 60S AND LOWS IN THE 40S. HIGH PRS BECOMES ANCHORED OFF E COAST
AS SYSTM SLOW MOVES N ACROSS NATIONS MID SCTN. RETURN FLOW RESULTS
IN A WRMG TREND. APPRCHG S/W AND RETURNING MSTR WILL RESULT IN CHC
LATE AFTRN/EVE SHWRS/TSTRMS EACH DAY.

CWF...NO FLAGS IN SHORT TERM. WILL HEADLINE SCA CNDTNS XPCTD LATE
FRI CSTL LOW XPCTD TO BUILD SEAS.

 FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Apr 30, 7:00 AM EST, 12 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 30, 6:10 PM EST, 1 hour 20 minutes before
VAZ060-061-302345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD COUNTY...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
PAMPLIN CITY TO 6 MILES SOUTH OF DARLINGTON HEIGHTS...MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL REACH...
   FIVE FORKS AND ELAM AROUND 715 PM
   BRIERY CREEK LAKE AND ALLENS MILL AROUND 720 PM
   HAMPDEN SYDNEY AND PROSPECT AROUND 725 PM
   TUGGLE AROUND 730 PM
   FARMVILLE AROUND 735 PM
   RAINES TAVERN AND RICE AROUND 740 PM

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

BROWN
&&
LAT...LON 3726 7886 3701 7854 3734 7822 3759 7853
Special weather statement, Apr 30, 6:43 PM EST, 47 minutes before
VAZ048-049-010015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EDT WED APR 30 2003

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN FLUVANNA COUNTY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE MONTICELLO...MOVING NORTHEAST AT 10
MPH.

THE THUNDERSTORM WILL REACH...
   WILDWOOD AROUND 745 PM
   TROY AROUND 755 PM
   BYBEE AROUND 800 PM
   ZION CROSSROADS AROUND 805 PM
   FERNCLIFF AND BOSWELLS TAVERN AROUND 815 PM

WIND GUSTS TO 40 MPH AND MARBLE SIZED HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS.

REILLY
&&
LAT...LON 3796 7846 3781 7833 3795 7801 3813 7817
Special weather statement, Apr 30, 6:53 PM EST, 37 minutes before
VAZ060-065-010030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING INTO MECKLENBURG COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
DARLINGTON HEIGHTS TO 10 MILES WEST OF SPANISH GROVE TO 9 MILES SOUTH
OF RICHARDSON...MOVING EASTNORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL REACH...
   RICHARDSON AROUND 800 PM
   FINCHLEY AROUND 805 PM
   SKIPWITH AROUND 810 PM
   SPANISH GROVE AND EPPES FORK AROUND 815 PM
   CHASE CITY AND BOYDTON AROUND 825 PM
   JOHN H KERR DAM AND DARLINGTON HEIGHTS AROUND 830 PM

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

BROWN
&&
LAT...LON 3720 7896 3678 7881 3633 7849 3641 7807
          3687 7839 3728 7854
Special weather statement, Apr 30, 7:07 PM EST, 23 minutes before
VAZ048-049-061-062-010030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
807 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING INTO CUMBERLAND AND FLUVANNA
COUNTIES...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ANTIOCH TO TRENTON MILLS TO STODDERT...MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORMS WILL REACH...
   CUMBERLAND AND TRENTON MILLS AROUND 810 PM
   FORK UNION AND LAKESIDE VILLAGE AROUND 815 PM
   DUNCAN AND COLUMBIA AROUND 820 PM
   PALMYRA AND SUNNYSIDE AROUND 825 PM
   CALEDONIA AND ELK HILL AROUND 830 PM

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH THESE
STORMS.

REILLY
&&
LAT...LON 3784 7866 3756 7831 3720 7839 3758 7802
          3793 7794 3821 7829

The radar

The Sterling radar (KLWX), 122 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Louisa

When
April 30, 7:30 PM EST
Where
Louisa County, 5 mi WSW of Louisa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -78.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353225.